Tornadoes · United States · Texas · 2015

EF0 tornado, Jonestown Bar K Arpt to Jonestown, Texas, May 23, 2015

From Jonestown Bar K Arpt to Jonestown, this EF0 tornado ran 1.2 miles across Travis County on May 23, 2015, touching down at 9:37 PM CDT and reaching 125 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 23, 2015
Touchdown
9:37 PM CDT (02:37 UTC)
Lifted
9:38 PM CDT (02:38 UTC)
On the ground
1 minutes
Path length
1.2 miles (1.9 km)
Path width
125 yards (114 m)
Deaths
0
Injuries
0
County
Travis County
Touchdown point
30.515, -97.888
Lift-off point
30.524, -97.872
Record number
1505232037-01

The damage survey

36 damage points were recorded along this path by NWS EWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

  • Shingles missing. Large trees snapped. Dumpster overturned.
  • Top floor of patio cover pulled off.
  • Over half of the roof decking was removed. Dormer blown off. Two sheds picked up and moved 20 yards. Large trees snapped.
  • Trailer picked up and slammed into garage.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An upper level shortwave trough moved around the longwave low over the Four Corners region. This upper distubance interacted with a surface boundary moving northward as a warm front from South Texas into a very moist airmass. This combination led to thunderstorms that produced heavy rain and isolated severe weather. A historic flash flood occurred on the Blanco River late Saturday night into Sunday. Hundreds of homes were destroyed along the river from the City of Blanco down into Wimberley and San Marcos. The flood wave continued downstream for days affecting residents and homes along the San Marcos and Guadalupe Rivers. Early estimates show damages in excess of 100 million dollars. Several people lost their lives due to flash flooding. A large tornado outbreak occurred this Saturday night producing numerous small brief tornadoes.

A NWS storm survey team confirmed an EF-1 tornado touched down on the Sunset Ranch in NW Travis County. The tornado produced tree damage across the ranch. It also hit a residence destroying the front and back porches and damaging the roof. The tornado appears to have dissipated shortly after hitting the residence. Peak winds were estimated at 105 mph.

A NWS storm survey found evidence of a weak EF-0 tornado that initially touched down near FM 1431 and produced damage at a school. The tornado traveled northeast and caused considerable tree damage in the Indian Hills subdivision before dissipating right near the Williamson County line. Other wind damage was observed near New Hope Dr., but could not conclusively be associated with this tornado path. Peak winds were estimated at 85 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 23:20 UTC and running to 08:00 UTC.

Issued (UTC)ExpiredProductOffice
23:20 UTC08:00 UTCTornado WatchEWX
01:04 UTC01:45 UTCSevere Thunderstorm WarningEWX
01:13 UTC01:45 UTCTornado WarningEWX
01:23 UTC04:15 UTCFlash Flood WarningEWX
01:43 UTC02:15 UTCTornado WarningEWX
01:55 UTC02:30 UTCTornado WarningEWX
02:16 UTC03:00 UTCSevere Thunderstorm WarningEWX
04:13 UTC07:15 UTCFlash Flood WarningEWX
07:09 UTC12:15 UTCFlash Flood WarningEWX
11:04 UTC01:45 UTCFlood WarningEWX
15:46 UTC01:45 UTCFlood WarningEWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the tornado touched down at May 23, 6:49 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 23, 6:49 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
649 PM CDT SAT MAY 23 2015

.AVIATION...
STORMS HAVE CLEARED THE DRT AREA FOR THE TIME BEING BUT HAVE KEPT
IN CHANCES FOR LATER TONIGHT. SAT/SSF WILL BE IMPACTED BY MORE
STORMS WITHIN THE NEXT 2 HOURS AND AUSTIN A BIT LONGER. BUT
PREVAILING THUNDER FOR THESE I-35 TAF SITES THROUGH AT LEAST
MIDNIGHT.

&&

.PREV DISCUSSION... /ISSUED 226 PM CDT SAT MAY 23 2015/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
AN ACTIVE AND COMPLEX FORECAST IS SHAPING UP OVER SOUTH CENTRAL
TEXAS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK WITH BOTH
SEVERE WEATHER AND FLASH FLOODING POSSIBLE. FLASH FLOOD WATCH IS
IN EFFECT THROUGH 7 PM ON SUNDAY.

IN ADDITION TO THE SCATTERED SHOWER AND THUNDERSTORM ACTIVITY
THAT IS ONGOING CURRENTLY ACROSS THE TEXAS HILL COUNTRY AND I-35
CORRIDOR CONVECTION HAS BEGUN ACROSS NORTHERN MEXICO AND THE BIG
BEND REGION. THIS IS THE START OF A LARGE LINEAR MCS THAT ALL OF
THE MESOSCALE MODELS SHOW MOVING ACROSS THE STATE THIS EVENING
INTO EARLY TOMORROW MORNING. THE UPPER LEVEL LOW PRESSURE THAT HAS
BEEN SITTING OVER THE WESTERN UNITED STATES WILL MOVE TO THE EAST
AND NORTHEAST THIS AFTERNOON AND OVERNIGHT PROVIDING THE LIFT FOR
THIS MCS. THERE IS PLENTY OF MOISTURE IN PLACE WITH DEWPOINTS IN
THE LOW 70S AND PRECIPITABLE WATER VALUES BETWEEN 1.75 AND 2
INCHES. THERE IS ALSO PLENTY OF INSTABILITY OVER THE AREA WITH
THE MORNING DRT AND CRP SOUNDINGS BOTH HAVING 2000 - 3000 J/KG OF
CAPE. A GOOD AMOUNT OF LOW LEVEL AND BULK SHEAR IS ALSO EVIDENT
ACCORDING TO THE MODELS. THIS MEANS THAT ALL OF THE INGREDIENTS
ARE IN PLACE FOR BOTH HEAVY RAINFALL AND SEVERE WEATHER THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS INTO TOMORROW. WILL
BREAKDOWN THE THREATS AND THE TIME PERIODS IN THE REST OF THE
SHORT TERM AFD.

FOR TONIGHT...AS ALREADY DISCUSSED...THE MESOSCALE MODELS DEVELOP
A COMPLEX OF STORMS THAT WILL SWEEP ACROSS THE STATE OVERNIGHT
TONIGHT. TIMING FOR THIS CONTINUES TO GET EARLIER. THE NSSL WRF
AND ARM BOTH HAVE THE LINE APPROACHING THE I-35 CORRIDOR BY THE
LATE AFTERNOON. THE TEXAS TECH WRF AND HRRR AND NMM ALL SAY THAT
THE LINE WILL BE MOVING THROUGH THE HILL COUNTRY AND APPROACHING
THE I-35 CORRIDOR BY 9PM AND SLOWLY PUSHING EAST THROUGH THE EARLY
MORNING HOURS. BASED ON CURRENT SATELLITE TRENDS THE EARLIER
TIMING IS BEGINNING TO LOOK MORE LIKELY. MODELS ARE STILL HOLDING
ONTO 1-3 INCH RAINFALL TOTALS WITH THIS INITIAL WAVE OF
CONVECTION. THIS...ON TOP OF ADDITIONAL RAINS THAT HAVE ALREADY
FALLEN TODAY...AND THE FACT THAT SOILS ARE SATURATED WILL LEAD TO
THE THREAT OF BOTH RIVER FLOODING AND FLASH FLOODING. THE SEVERE
WEATHER THREAT WILL ALSO BE PRESENT. WHILE CONVECTION GROUPING
TOGETHER LIKE THIS TYPICAL MEANS THE THREAT FOR SEVERE WEATHER IS
A LITTLE BIT LESS...CONVECTIVE PARAMETERS ARE VERY FAVORABLE. THE
MAIN CONCERNS WILL BE FIRST DAMAGING THUNDERSTORM WINDS WITHIN
BOWING SECTIONS OF THE LINE. THE HRRR ACTUAL SUPPORTS THIS WITH
SEVERAL BOWING SECTIONS BEING SHOWN IN THE MODEL REFLECTIVITY.
THERE IS ALSO SUFFICIENT SURFACE WIND SHEAR AND HELICITY VALUES
TO RESULT IN AN ISOLATED TORNADO THREAT AS WINDS PROFILES TURN
WITH HEIGHT.

DURING THE OVERNIGHT HOURS IT IS IMPERATIVE THAT THOSE OUT AND
ABOUT FOR THE HOLIDAY WEEKEND...ESPECIALLY THOSE ON LOCAL RIVERS
AND LAKES...MONITOR THE WEATHER AND BE READY TO ACT SHOULD A
WARNING BE ISSUED FOR THEIR AREA. HAVE MULTIPLE WAYS TO RECEIVE
WEATHER INFORMATION...HAVE A PLAN TO SEEK SHELTER OR GET TO SAFETY
SHOULD SEVERE WEATHER OR FLOODING OCCUR...AND ALWAYS REMEMBER TO
TURN AROUND...DONT DROWN.

AS WE GET INTO EARLY SUNDAY MORNING THE LINE WILL CONTINUE TO
PUSH ACROSS THE I-35 CORRIDOR INTO OUR EASTERN COUNTIES WITH
CONTINUED RISK FOR FLASH FLOODING AND SEVERE WEATHER. MODELS NOW
SHOW THE LINE MOVING OUT OF OUR CWA BY 09Z TO 12Z (4 TO 7 AM).
BEHIND THE LINE THE ATMOSPHERE WILL BE SOME WHAT WORKED OVER FROM
THE NIGHT OF STORMS. ALTHOUGH MODEL SOUNDINGS SHOW OVER 3000 J/KG
OF CAPE...SIGNIFICANT INSTABILITY...DURING THE AFTERNOON HOURS
ALONG THE I-35 CORRIDOR. THE SAME SOUNDINGS SHOW SIGNIFICANT LOW
AND UPPER LEVEL DRYING OF THE ATMOSPHERE. THIS SHOULD LIMIT SHOWER
AND THUNDERSTORM ACTIVITY SUNDAY AFTERNOON INTO THE OVERNIGHT
HOURS SUNDAYS. MESOSCALE MODELS LIKE THE ARM/NMM/NSSL WRF DO SHOW
SOME ISOLATED ACTIVITY SUNDAY AFTERNOON BUT COVERAGE SHOULD BE
LIMITED.

TO SUMMARIZE THE NEXT 24 HOURS...1 TO 4 INCHES OF RAINFALL ARE
EXPECTED WITH A LINE OF SHOWERS AND STORMS THAT WILL SLOWLY MOVE
ACROSS THE AREA THIS EVENING INTO THE OVERNIGHT HOURS. FLASH FLOOD
WATCH IN EFFECT. THE LINE SHOULD BE PUSHING OUT OF OUR AREA
EARLY SUNDAY MORNING. THE THREAT FOR SEVERE THUNDERSTORM WINDS
ALONG WITH AN ISOLATED TORNADO EXIST WITH THE LINE. BY TOMORROW
AFTERNOON ONLY AN ISOLATED SHOWER OR THUNDERSTORM IS EXPECTED
THROUGH THE AFTERNOON AND OVERNIGHT HOURS. EVERYONE SHOULD BE
WEATHER AWARE FOR THIS WEEKEND...ESPECIALLY THOSE OUT AND ABOUT ON
AREA RIVERS AND LAKES.

LONG TERM (MONDAY THROUGH SATURDAY)...
THE BREAK FROM THE SHOWER AND THUNDERSTORM ACTIVITY WILL BE SHORT
LIVED AS ANOTHER UPPER LEVEL DISTURBANCE APPROACHES ON MONDAY.
THIS DISTURBANCE...CURRENTLY SEEN ON WATER VAPOR ACROSS NORTHERN
CALIFORNIA WILL ROTATE AROUND THE BASE OF THE LARGER UPPER LEVEL
TROUGH AND GIVE SOUTH CENTRAL TEXAS ANOTHER SHOT OF RAIN AND
STORMS. MODELS INDICATE THAT THE BEST TIMING FOR ANOTHER WAVE OF
PRECIPITATION WILL BE FROM AROUND LUNCH TIME THROUGH THE
AFTERNOON. MODEL QPF (FROM THE GFS AND ECMWF) FOR THIS TIME PERIOD
SUGGEST ANOTHER 1 TO 2 INCHES POSSIBLE. PRECIPITABLE WATER VALUES
REMAIN OVER 1.5 INCHES AS WELL. LATER SHIFTS WOULD POSSIBLE NEED
TO CONSIDER EXTENDING THE FLASH FLOOD WATCH INTO MONDAY AS
CONFIDENCE INCREASES. THE CHANCE FOR SEVERE WEATHER WILL ALSO
RETURN ON MONDAY. SPC HAS THE AREA CURRENTLY BLANKETED IN A DAY 3
SLIGHT RISK. MODEL SOUNDINGS AGAIN SHOW CAPE AND SHEAR VALUES
SUPPORTIVE OF HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. STORM
MODE AND COVERAGE OF STORMS WILL DETERMINE THE OVERALL THREAT OF
TORNADOES AS CHANCES ARE BETTER WITH ISOLATED SUPERCELLS RATHER
THAN WIDESPREAD CONVECTION OR MCS STORM MODES. WILL HAVE TO
MONITOR THE THREAT FOR SEVERE WEATHER MONDAY CLOSELY. STRESSING
AGAIN...ANYONE WITH OUTDOOR PLANS FOR THE HOLIDAY NEEDS TO MAKE
SURE THEY ARE WEATHER AWARE AND HAVE A PLAN TO SEEK SHELTER SHOULD
SEVERE WEATHER DEVELOP.

THE UPPER LEVEL FLOW FOR TUESDAY IS MORE ZONAL WITH SOME SLIGHT
RIDGING FOR WEDNESDAY. THIS WILL BRING ANOTHER REDUCTION IN POP
CHANCES FOR MID-WEEK. BY THE END OF THE WEEK ANOTHER LARGE UPPER
LEVEL TROUGH SETS UP ACROSS THE WEST RETURNING THE AREA TO A
SIMILAR PATTERN THAT WE HAVE BEEN IN FOR THE LAST FEW WEEKS WITH A
LARGE UPPER TROUGH SENDING A SERIES OF DISTURBANCES ACROSS THE
AREA. RAIN CHANCES WILL BE ON THE RISE AGAIN LATE NEXT WEEK INTO
NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              69  81  70  81  69 /  90  70  30  70  60
AUSTIN BERGSTROM INTL AIRPORT  69  82  69  81  68 /  90  70  30  70  60
NEW BRAUNFELS MUNI AIRPORT     68  83  69  81  70 /  90  70  40  70  60
BURNET MUNI AIRPORT            67  81  69  80  67 /  90  70  30  70  40
DEL RIO INTL AIRPORT           68  90  71  89  69 /  60  30  20  50  20
GEORGETOWN MUNI AIRPORT        69  80  69  80  68 /  90  70  30  70  50
HONDO MUNI AIRPORT             68  85  70  83  69 /  90  40  30  70  40
SAN MARCOS MUNI AIRPORT        69  82  69  81  69 /  90  70  40  70  60
LA GRANGE - FAYETTE REGIONAL   71  82  71  82  71 /  80  80  60  60  60
SAN ANTONIO INTL AIRPORT       68  84  71  82  71 /  90  60  40  70  50
STINSON MUNI AIRPORT           69  84  71  83  71 /  90  60  40  70  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

MESOSCALE/AVIATION...09
SYNOPTIC/GRIDS...TREADWAY
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, May 23, 6:40 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
640 PM CDT SAT MAY 23 2015

TXZ171>173-186>194-203>209-217>225-228-242345-
LLANO-BURNET-WILLIAMSON-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-
HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-
CALDWELL-FAYETTE-MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-
GONZALES-DE WITT-LAVACA-DIMMIT-
640 PM CDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS
TODAY AND TONIGHT. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 3 AM
SUNDAY MORNING FOR THE HILL COUNTRY...I-35 CORRIDOR AND POINTS
EAST. SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED OVER WESTERN
PARTS OF SOUTH CENTRAL TEXAS EARLY TODAY. THE THREAT FOR HEAVY
RAINFALL WILL BECOME WIDESPREAD LATER TODAY AS A LARGE
THUNDERSTORM COMPLEX DEVELOPS OVER TEXAS. WITH NEARLY SATURATED
SOIL CONDITIONS ACROSS MUCH OF THE AREA...THERE WILL BE A HIGH
THREAT FOR FLASH FLOODING. WHILE THE HEAVIEST RAINS ARE EXPECTED
TO EXTEND FROM TONIGHT INTO SUNDAY...LOCALLY HEAVY DOWNPOURS OF 1
TO 4 INCHES ARE POSSIBLE TODAY AND TONIGHT. A FEW AREA STREAMS AND
RIVERS MAY EXPERIENCE NEW RISES...ESPECIALLY OVER THE SOUTHERN
EDWARDS PLATEAU AND HILL COUNTRY THROUGH TONIGHT.

IN ADDITION TO THE FLASH FLOOD AND POSSIBLE IMPACTS ON RIVERS...
CONDITIONS ALONG THE LEAD EDGE OF THE STORM COMPLEX WILL BE ALSO
FAVORABLE FOR A FEW SEVERE STORMS...WITH DAMAGING WINDS AND
ISOLATED BRIEF TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FLASH FLOOD WATCH WILL CONTINUE FOR ALL OF SOUTH CENTRAL TEXAS
THROUGH 7 PM CDT SUNDAY EVENING.

WIDESPREAD HEAVY RAINS ARE EXPECTED TO CONTINUE INTO THE DAYTIME
HOURS SUNDAY WITH DECREASING POTENTIAL FOR HEAVY RAINFALL SUNDAY
EVENING. THE CONTINUED HEAVY RAIN THREAT INTO SUNDAY...MEANS ALL
OF THE RIVERS AND STREAMS OF SOUTH CENTRAL TEXAS HAVE A POTENTIAL
TO SEE SIGNIFICANT RISES. SOME RIVERS REMAIN SWOLLEN FROM RECENT
RAINFALL. THE THREAT FOR SEVERE WINDS AND BRIEF TORNADOES WILL
ALSO CONTINUE SUNDAY...MAINLY ALONG THE LEADING EDGE OF THE
THUNDERSTORM COMPLEX.

NEW EPISODES OF HEAVY RAIN COULD OCCUR AGAIN MONDAY INTO EARLY
TUESDAY MORNING...ESPECIALLY EAST OF I-35. THE STORMS MONDAY
AFTERNOON THROUGH LATE MONDAY NIGHT WILL ALSO HAVE THE POTENTIAL
TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

WIDESPREAD RAINS FOR THE FIVE DAY PERIOD ENDING TUESDAY WILL
RANGE FROM 1 TO 4 INCHES...WHILE SOME LOCATIONS COULD RECEIVING UP
TO 6 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE HOLIDAY WEEKEND.

TXZ183>185-202-242345-
VAL VERDE-EDWARDS-REAL-KINNEY-
640 PM CDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

A TORNADO WATCH IS IN EFFECT FOR THE RIO GRANDE PLAINS THROUGH 9
PM SATURDAY EVENING.

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS
TODAY AND TONIGHT. SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED
OVER WESTERN PARTS OF SOUTH CENTRAL TEXAS EARLY TODAY. THE THREAT
FOR HEAVY RAINFALL WILL BECOME WIDESPREAD LATER TODAY AS A LARGE
THUNDERSTORM COMPLEX DEVELOPS OVER TEXAS. WITH NEARLY SATURATED
SOIL CONDITIONS ACROSS MUCH OF THE AREA...THERE WILL BE A HIGH
THREAT FOR FLASH FLOODING. WHILE THE HEAVIEST RAINS ARE EXPECTED
TO EXTEND FROM TONIGHT INTO SUNDAY...LOCALLY HEAVY DOWNPOURS OF 1
TO 4 INCHES ARE POSSIBLE TODAY AND TONIGHT. A FEW AREA STREAMS AND
RIVERS MAY EXPERIENCE NEW RISES...ESPECIALLY OVER THE SOUTHERN
EDWARDS PLATEAU AND HILL COUNTRY THROUGH TONIGHT.

IN ADDITION TO THE FLASH FLOOD AND POSSIBLE IMPACTS ON RIVERS...
CONDITIONS ALONG THE LEAD EDGE OF THE STORM COMPLEX WILL BE ALSO
FAVORABLE FOR A FEW SEVERE STORMS...WITH DAMAGING WINDS AND
ISOLATED BRIEF TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FLASH FLOOD WATCH WILL CONTINUE FOR ALL OF SOUTH CENTRAL TEXAS
THROUGH 7 PM CDT SUNDAY EVENING.

WIDESPREAD HEAVY RAINS ARE EXPECTED TO CONTINUE INTO THE DAYTIME
HOURS SUNDAY WITH DECREASING POTENTIAL FOR HEAVY RAINFALL SUNDAY
EVENING. THE CONTINUED HEAVY RAIN THREAT INTO SUNDAY...MEANS ALL
OF THE RIVERS AND STREAMS OF SOUTH CENTRAL TEXAS HAVE A POTENTIAL
TO SEE SIGNIFICANT RISES. SOME RIVERS REMAIN SWOLLEN FROM RECENT
RAINFALL. THE THREAT FOR SEVERE WINDS AND BRIEF TORNADOES WILL
ALSO CONTINUE SUNDAY...MAINLY ALONG THE LEADING EDGE OF THE
THUNDERSTORM COMPLEX.

NEW EPISODES OF HEAVY RAIN COULD OCCUR AGAIN MONDAY INTO EARLY
TUESDAY MORNING...ESPECIALLY EAST OF I-35. THE STORMS MONDAY
AFTERNOON THROUGH LATE MONDAY NIGHT WILL ALSO HAVE THE POTENTIAL
TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

WIDESPREAD RAINS FOR THE FIVE DAY PERIOD ENDING TUESDAY WILL
RANGE FROM 1 TO 4 INCHES...WHILE SOME LOCATIONS COULD RECEIVING UP
TO 6 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE HOLIDAY WEEKEND.

In the hours before

Local storm report, May 23, 9:05 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
905 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      2 W LIVE OAK            29.55N  98.38W
05/23/2015                   BEXAR              TX   DEPT OF HIGHWAYS

            OCONNOR ROAD AT OLD OCONNOR CLOSED DUE TO FLOODING

&&

EVENT NUMBER EWX1500452

CVP
Special weather statement, May 23, 9:07 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
907 PM CDT SAT MAY 23 2015

TXZ205-207-208-219>221-240300-
CALDWELL TX-BEXAR TX-ATASCOSA TX-WILSON TX-FRIO TX-GUADALUPE TX-
907 PM CDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR GUADALUPE...SOUTHERN CALDWELL...
ATASCOSA...SOUTHEASTERN FRIO...SOUTHEASTERN BEXAR AND WESTERN WILSON
COUNTIES UNTIL 1000 PM CDT...

AT 907 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ZORN TO 11 MILES
SOUTHWEST OF GOLDFINCH...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SAN ANTONIO...NEW BRAUNFELS...SEGUIN...LOCKHART...PLEASANTON...
FLORESVILLE...LULING...JOURDANTON...POTEET...CHARLOTTE...CHRISTINE...
SCHERTZ...CIBOLO...ST. HEDWIG...ELMENDORF...CHINA GROVE...
MARTINDALE...MARION...LA VERNIA AND SANTA CLARA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FOR SOUTH CENTRAL
TEXAS.

LAT...LON 2968 9811 2986 9788 2987 9790 2984 9739
      2963 9760 2964 9764 2946 9778 2865 9858
      2865 9908
TIME...MOT...LOC 0207Z 269DEG 18KT 2973 9792 2871 9895

ZEITLER
Local storm report, May 23, 9:11 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
911 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     FLASH FLOOD      8 WNW FRIO TOWN         29.05N  99.44W
05/23/2015                   ZAVALA             TX   DEPT OF HIGHWAYS

            RM187 CLOSED DUE TO FLOODING

&&

EVENT NUMBER EWX1500453

CVP
Local storm report, May 23, 9:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
920 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     FLASH FLOOD      COMFORT                 29.97N  98.90W
05/23/2015                   KENDALL            TX   BROADCAST MEDIA

            FM1621 FROM COMFORT TO SISTERDALE CLOSED DUE TO
            FLOODING

&&

EVENT NUMBER EWX1500454

CVP
Local storm report, May 23, 9:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
927 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HEAVY RAIN       BLANCO                  30.10N  98.42W
05/23/2015  M9.31 INCH       BLANCO             TX   PUBLIC

&&

EVENT NUMBER EWX1500455

CVP
Local storm report, May 23, 9:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
936 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     AUSTIN BERGSTROM INT AP 30.20N  97.67W
05/23/2015  M65 MPH          TRAVIS             TX   ASOS

&&

EVENT NUMBER EWX1500456

CVP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 00:00Z

2.6 hours before the tornado, 263 km from the path. May 24, 2015.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2015-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 537 joules per kilogram, CIN -56, lifted condensation level 858 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2015-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 197 square meters per square second, 0 to 6 km bulk shear 27 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-56 J/kg
Surface CAPE
1712 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 12:00Z

9.4 hours after it, 263 km from the path. May 24, 2015.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2015-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 290 joules per kilogram, CIN -10, lifted condensation level 472 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2015-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 219 square meters per square second, 0 to 6 km bulk shear 33 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
689 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The radar

The Ft Hood radar (KGRK), 53 km away, was scanning. The volume nearest the touchdown began at 02:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:53 UTCTORNADO5 Sse Dripping SpringsHays, TXEF-0 DAMAGE...TORNADO TOUCHED DOWN BETWEEN 853-900 PM CDT...5.8 MILE PATH LENGTH...100 YARDS MAX WIDTH...85 MPH MAX WIND SPEED.
01:55 UTCFLASH FLOODJohnson CityBlanco, TXMULTIPLE LOW WATER CROSSINGS CLOSED IN JOHNSON CITY DUE TO HIGH WATER.
01:55 UTCTORNADODripping SpringsHays, TXAPPARENT TORNADO TOUCHDOWN AT MOBILE HOME PARK...SEVERAL MOBILE HOMES DAMAGED
02:30 UTCTSTM WND DMG6 S Wells BranchTravis, TXDAMAGE TO BUILDING. VANS PUSHED ACROSS PARKING LOT.
02:30 UTCTSTM WND DMGAustin Bergstrom Int ApTravis, TXAIRPORT WEATHER OBSERVER OFFICE DAMAGED
02:30 UTCTSTM WND GST 573 E PflugervilleTravis, TX
02:30 UTCTSTM WND GST 65Austin Bergstrom Int ApTravis, TX
02:30 UTCTSTM WND GST 75Austin Bergstrom Int ApTravis, TX
02:37 UTCTSTM WND DMGCedar ParkWilliamson, TXMULTIPLE TREES SNAPPED OR UPROOTED...SOME TRUNKS AS LARGE AS 12 INCHES IN DIAMETER
02:39 UTCTORNADO6 S Wells BranchTravis, TXEF-1 DAMAGE...TORNADO TOUCHED DOWN BETWEEN 939-942 PM...0.6 MILES PATH LENGTH...250 YARDS MAX WIDTH
02:40 UTCLIGHTNING8 Nne AustinTravis, TXLIGHTNING STRUCK UTILITY POLE NEAR INTERSECTION OF LAMAR BLVD AND BREAKER LN WITH POWER OUTAGES REPORTED.
02:42 UTCTSTM WND DMG7 Ne AustinTravis, TXPOWER LINES BLOWN DOWN IN THE 10200 BLOCK OF NORTH IH 35 SERVICE ROAD
02:43 UTCTSTM WND DMG3 S Wells BranchTravis, TXTHERE WAS A PARTIAL ROOF COLLAPSE AT AN APARTMENT BUILDING NEAR TECH RIDGE BLVD AND I-35.
02:43 UTCTSTM WND DMG6 Ne AustinTravis, TXPOWER LINES BLOWN DOWN ON RUTHERFORD LN NEAR FURNACE DRIVE
02:43 UTCTSTM WND DMG6 Ne AustinTravis, TXPOWER LINES BLOWN DOWN ON RUTHERFORD LN NEAR FURNESS DRIVE
02:47 UTCTORNADO5 Ne LeanderWilliamson, TXEF-1 DAMAGE...TORNADO TOUCHED DOWN BETWEEN 947-950 PM CDT...0.5 MILES PATH LENGTH...150 YARDS MAX WIDTH
03:15 UTCTSTM WND DMG1 N HuttoWilliamson, TXROOF DAMAGED
03:15 UTCFLASH FLOODLiberty HillWilliamson, TXWATER OVER THE ROAD ON CR282 AND CR279
03:45 UTCFLASH FLOODLiberty HillWilliamson, TXFLOODING OF HOMES IN LIBERTY HILL NEAR 1869 AND 279. EVACUATIONS ONGOING.
03:49 UTCTSTM WND DMG3 Ene AustinTravis, TXTREES BLOWN DOWN ON OLD MANOR RD
03:50 UTCFLASH FLOODLiberty HillWilliamson, TXFLOODING ON HWY 29 AT US 183
04:02 UTCTSTM WND DMGCedar ParkWilliamson, TXTREES BLOWN DOWN ONTO BUILDING. WAREHOUSE DOORS BLOWN AWAY AND ONE CANT BE LOCATED. CHAIN LINK FENCING BLOWN DOWN

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 23, 2015

21 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 2312:55 PM MDTEF0Albany, WY0.335
May 235:12 PM CDTEF1Grady, OK6.0500
May 235:59 PM CDTEF0Murray, OK3.040
May 236:05 PM CDTEF0Pontotoc, OK0.220
May 236:10 PM CDTEF0Murray, OK0.550
May 236:11 PM CDTEF1McClain, OK2.050
May 236:16 PM CDTEF0Garvin, OK0.250
May 236:25 PM CDTEF1Pontotoc, OK3.8100
May 236:30 PM CDTEF0McClain, OK0.550
May 237:05 PM CDTEF1Garvin, OK0.550
May 237:13 PM CDTEF0Hughes, OK0.250
May 238:16 PM CDTEF1Bexar, TX0.4150
May 238:44 PM CDTEF0Latimer, OK1.675
May 238:53 PM CDTEF0Hays, TX5.7100
May 238:58 PM CDTEF1Travis, TX1.3200
May 239:11 PM CDTEF0Travis, TX2.5200
May 239:22 PM CDTEF1Williamson, TX3.1200
May 239:39 PM CDTEF1Travis, TX0.6250
May 239:43 PM CDTEF1Bastrop, TX0.8200
May 239:47 PM CDTEF0Williamson, TX0.350
May 239:47 PM CDTEF1Williamson, TX0.6150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.